My 12 year old son's pdoc just just recommended weaning him off Zoloft and starting Lamictal - starting at 25 mg (he has the starter pack) and his pdoc has informed me of the possible side effects. Then in about 3 days he wants him to add 2mg of Abilify. My son has been taking the Zoloft for 4 years for excessive crying, frustration, and anger/outbursts. It has worked well curbing these symptoms up until just recently - the symptoms have returned- not as frequently but more severe than prior to the Zoloft (I'm sure puberty has something to do with it) so doc suggested new meds. He has been recieving CBT from a psychologist for over 5 years which has been helpful.
Any info you can share about these meds - especially pertaining to weight gain, sleepiness/sleeplessness, irritability or agitation, and hyperactivity? Better to take in am or pm? He does have trouble falling asleep.
My son experiences occasional mild tics - are either of these meds know to exacerbate tics?
Any experiences you can share about the effectiveness of these meds would be greatly appreciated.
Okay...Obviously I don't know the situation, so I can't say with certainty that putting him on those meds is a really bad idea. What I can say is that I have never seen good results with Abilify in anyone who didn't have genuine psychotic symptoms, and the side effects can be pretty nasty.
I understand there may be reasons this doesn't work in your case, but have you considered the possibility that the fact that his meds aren't working doesn't necessarily mean it's time for stronger meds? That all kids his age have an increase in aggression etc. and it doesn't need they need medication? That with most kids with AS, the behaviors you say he's having "excessively" are indicative of a breakdown in communication that is probably better dealt with by actually improving his communication skills your your (and the other adults in his life) ability to communicate with him?
Yes, Abilify can exacerbate tics. And cause sleepiness. And weight gain. And diabetes. And it tends to kind of turn you into a zombie in the meantime. Lamictal doesn't have nearly as nasty a side effect profile from a day to day perspective, but it can make all your skin fall off, and that's more common with pediatric patients. If you must medicate him I honestly suggest yo consider a different SSRI rather than these heavier medications. His symptoms may not have worsened past with the Zoloft can manage...SSRIs do just stop working sometimes.
Sorry if that seemed overly harsh, but as an adult with AS who had (and has) the problems you describe...my tolerance for frustration is lower than other people's, and I cry easier, but the solution there has been for me to work on finding techniques for dealing with frustration, and to actively teach anyone I interact with regularly how to say things in a way that makes sense to me, and understand what I mean, so that there's less frustration.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.